advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From London, England:

I'm 29, and was diagnosed with type 1 diabetes 24 years ago. My control for the last couple of years has been pretty good (HbA1c of around 6. 0), but I do suffer from high glucose readings in the morning. I tend to take exercise in the early evenings (5 or 6 o'clock) which means I inject (Actrapid - variable amount depending on food, but usually around 10 units) and eat at around 7 or 8 o'clock. If I go to bed at around 11 o'clock or midnight, I'll allow for the exercise and the later dose of Actrapid by eating a large bowl of cereal and reducing my nighttime dose of insulin to around 26-28 units (Monotard). When I get this right, my morning readings are around 6-12 mmol (108 - 216 mg/dl). However, if I get it wrong, they could be anywhere between 15 and 25 mmol (270-324 mg/dl).

My questions are:

  1. Is it okay to occasionally get the balance very wrong and have a very high reading (15-25 mmol)?
  2. Is it okay to get the balance slightly wrong and have a slightly high reading (11 or 12 mmol)?
  3. What do I do to deal with the very high readings? Most of the time I'll have a shot of Actrapid (maybe 10 or 12 units), skip breakfast, and monitor until lunchtime, where I'll continue as normal.
  4. Where can I get NiteBites in the UK? Would they help?

Answer:

If you usually get the balance right then you are doing very well. There is no evidence that occasional high sugars do any lasting harm in the context of overall good control but, of course, you wish to try to avoid big swings. My only quibble would be with you missing breakfast when you have a high sugar in the morning. Your body still needs fuel and you should have breakfast with appropriate insulin -- albeit with an adjustment for your high starting point. Otherwise you are setting yourself up for another unpredictable day.

As far as I know there is no UK distributor for NiteBite but you could try contacting the manufacturer in the US directly. They may be useful after evening exercise, in addition to your cornflakes.

KJR

DTQ-20000606081937
Original posting 20 Jul 2000
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.